To the Editor, Acquired Factor XIII (FXIII) deficiency is a rare bleeding disorder associated with immune-mediated inhibition, FXIII hyperconsumption, or hyposynthesis. Causes of acquired deficiency include immune-mediated inhibition, as well as nonimmune FXIII hyperconsumption or hyposynthesis.[1,2] The occurrence of acquired FXIII deficiency can be idiopathic or may be associated with comorbidities, such as malignancies or autoimmune disorders.[1,2] We present a unique case of acquired FXIII deficiency in a 72-year-old male, highlighting the development of spontaneous retroperitoneal hematoma and subsequent cerebral infarctions after treatment of acquired FXIII deficiency. The patient, with a history of cerebral infarction treated by clopidogrel and intractable epistaxis, developed lower back and abdominal pain. Initial assessment revealed iliopsoas hematoma [Figure 1], leading to hospital admission. Results of blood test were mild leukopenia, signs of inflammation, renal impairment, electrolyte abnormalities, and anemia were observed, but platelet count and coagulation abnormalities were not detected. Despite transfusions and arterial embolization, anemia persisted. Follow-up computed tomographic scan on day 4 indicated hematoma progression and contrast leakage [Figure 1]. Arterial embolization was re-attempted without identification of a bleeding source. The patient's deteriorating condition necessitated fasting management for suspected intestinal obstruction. FXIII activity measurement on day 6 revealed 4% activity (normal range: 70%–140%), and FXIII replacement therapy commenced. Oral intake resumed on day 7. On day 12, a head magnetic resonance image (MRI) revealed multiple cerebral infarctions [Figure 1]. FXIII activity measurement using the cross-mixing method detected anti-FXIII antibodies, suggesting an immune-mediated mechanism. Steroid therapy was initiated. Despite concerns about bleeding and ischemia, the patient responded well to steroid therapy and weekly FXIII replacement. Follow-up MRI showed no enlargement of brain infarction or neurological deficits. The patient was discharged on day 41, walking independently.Figure 1: Contrast-enhanced computed tomography (CT) on day 1 (upper) and 4 (middle), and head magnetic resonance image (MRI) on day 12 (lower). The CT revealed iliopsoas hematoma with leakage of contrast agent on day 1 (white arrow). Leakage of contrast agent from a different site than the initial visit was identified on day 4 (black arrow). The MRI on day 12 revealed multiple cerebral infarctions (white arrow)The dry concentrated human blood coagulation FXIII preparation used in the treatment of FXIII deficiency is known for its high safety profile. Adverse effects reported in the drug's package insert are approximately 2%, including liver dysfunction, eosinophilia, fever, and occasionally shock.[3] There have been no reports of organ ischemia or infarction associated with XIII factor preparations based on a search on PubMed. Accordingly, this case is the first reported instance of spontaneous retroperitoneal hematoma due to antiplatelet therapy complicating acquired FXIII deficiency, leading to multiple cerebral infarctions after treatment of acquired FXIII deficiency. The challenges in managing bleeding and ischemia simultaneously highlight the importance of a nuanced treatment approach.[4,5] Ongoing evaluation and case accumulation will contribute to refining optimal treatment strategies for similar complex scenarios in the future. The co-occurrence of retroperitoneal bleeding and cerebral infarction in acquired FXIII deficiency poses unique challenges in treatment. This case emphasizes the need for careful consideration and a nuanced approach to balance bleeding control and ischemia management, contributing to the evolving understanding of optimal therapeutic strategies. Declaration of patient consent The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and that due efforts will be made to conceal their identity, but anonymity cannot be guaranteed. Financial support and sponsorship This work was supported in part by a Grant-in-Aid for Special Research in Subsidies for ordinary expenses of private schools from The Promotion and Mutual Aid Corporation for Private Schools of Japan. Conflicts of interest There are no conflicts of interest.
No takes yet. Share an insight, caveat, or question.
Yanagawa et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: